Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 298, NWS Bismarck, ND

August 18, 2011Emmons County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 18, 2011, 4:38 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 4:38 PM CDT (21:38 UTC)
Expired
Aug 18, 2011, 5:10 PM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Emmons County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 84 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:45 PM CDTHAIL 110 Ssw Fort Yates, NDLATE REPORT FROM PUBLIC THROUGH EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WUUS53 KBIS 182138
SVRBIS
NDC029-085-182230-
/O.NEW.KBIS.SV.W.0298.110818T2138Z-110818T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 530 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF FORT YATES...OR 60 MILES
  SOUTH OF MANDAN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES.

BOATERS AND OTHERS ON LAKE OAHE NEAR THE NORTH DAKOTA AND SOUTH 
DAKOTA BORDER SHOULD GET TO SAFE SHELTER...AWAY FROM THE LAKE...NOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4605 10087 4611 10024 4594 10023 4594 10087
TIME...MOT...LOC 2136Z 268DEG 13KT 4596 10073
WIND...HAIL <50MPH 1.00IN

$$

JP MARTIN
2 follow-up statements
852 
WWUS53 KBIS 182201
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT THU AUG 18 2011

NDC029-085-182230-
/O.CON.KBIS.SV.W.0298.000000T0000Z-110818T2230Z/
EMMONS ND-SIOUX ND-
501 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHEASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES UNTIL 530 PM
CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 10 MILES SOUTH OF FORT YATES...OR 60 MILES SOUTH OF
BISMARCK...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN SIOUX AND EXTREME
  SOUTHWESTERN EMMONS COUNTIES.

LAT...LON 4594 10062 4607 10056 4611 10024 4594 10023 
TIME...MOT...LOC 2201Z 268DEG 13KT 4596 10060
WIND...HAIL <50MPH 1.00IN

$$

JP MARTIN
813 
WWUS53 KBIS 182210
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
510 PM CDT THU AUG 18 2011

NDC029-085-182218-
/O.CAN.KBIS.SV.W.0298.000000T0000Z-110818T2230Z/
EMMONS ND-SIOUX ND-
510 PM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN SIOUX AND
SOUTHWESTERN EMMONS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

STORMS WILL CONTINUE ALONG THE NORTH DAKOTA AND SOUTH DAKOTA BORDER 
LATE THIS AFTERNOON AND EVENING SO STAY ALERT TO POSSIBLE LATER 
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM 
WATCH IS IN EFFECT UNTIL 11 PM CDT FOR SIOUX...EMMONS...LOGAN 
...MCINTOSH...LAMOURE...AND DICKEY COUNTIES.

LAT...LON 4594 10062 4607 10056 4611 10024 4594 10023
TIME...MOT...LOC 2208Z 268DEG 13KT 4596 10056

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:25 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 18, 3:25 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT THU AUG 18 2011

.SHORT TERM...THIS AFTERNOON THROUGH FRIDAY NIGHT...

THE MAIN FORECAST CONCERN WILL BE THE THUNDERSTORM POTENTIAL THIS
AFTERNOON ACROSS SOUTH CENTRAL NORTH DAKOTA INTO THE SOUTHERN
PORTIONS OF THE JAMES RIVER BASIN. THE SUBSEQUENT ISSUES WILL BE
THE TIMING/PLACEMENT OF THE SLIGHT CHANCES FOR ELEVATED SHOWERS
TONIGHT THROUGH THE REMAINDER OF THE PERIOD.

A MID-LEVEL WAVE IS CURRENTLY MOVING ACROSS THE SOUTHERN PORTIONS OF
THE STATE...EVIDENT BY THE AC DECK BEING OBSERVED ALONG AND SOUTH OF
I-94. A SURFACE TROUGH/COLD FRONT EXTENDED FROM A ROUGH LINE FROM
MINOT TO GARRISON TO HETTINGER. THIS FRONT WILL CONTINUE TO MOVE
EAST ACROSS NORTH DAKOTA THROUGH THE EVENING HOURS. THUNDERSTORM
DEVELOPMENT WILL CONTINUE TO POSSIBLE ACROSS SOUTH CENTRAL NORTH
DAKOTA INTO THE JAMES RIVER BASIN...MAINLY SOUTH OF JAMESTOWN AS
INSTABILITY INCREASES. WILL CONTINUE TO MONITOR TRENDS AS THE
AFTERNOON PROGRESSES.

FOR TONIGHT...THE COLD FRONT SHOULD BE OUT OF THE CWA BY MIDNIGHT
WITH A DRIER/MORE STABLE AIR MASS FILTERING INTO THE REGION. THE 12Z
MEDIUM RANGE MODELS ARE ALL PICKING UP ON ELEVATED SHOWERS DUE TO AN
APPROACHING UPPER LEVEL JET STREAK DEVELOPING OVER THE NORTH DAKOTA
BADLANDS AFTER MIDNIGHT. WILL MAINTAIN SLIGHT CHANCE OF LIGHT
SHOWERS THERE AS A RESULT. THE JET STREAK WILL THEN MOVE ACROSS
NORTH DAKOTA FRIDAY...GENERATING A SLIGHT CHANCE FOR LIGHT SHOWERS
OVER AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 200. RAINFALL
AMOUNTS SHOULD BE LIGHT...WITH AMOUNTS OF LESS THAN 1/10 OF AN INCH
EXPECTED.

FOR FRIDAY NIGHT...THE JET STREAK WILL EXIT TO THE EAST WITH DRY
CONDITIONS EXPECTED TO DEVELOP AREAWIDE. THE POST FRONTAL AIR MASS
SHOULD ALLOW FOR OVERNIGHT LOWS TO DROP A FEW DEGREES BELOW NORMAL
VALUES.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY...

GENERALLY...THE LONG TERM SHOULD BE MAINLY UNEVENTFUL AS DRIER
NORTHWEST FLOW ALOFT TRANSITIONS TO H5 RIDGING.

MODELS ARE INDICATING A WEAK WAVE AT H5 PASSING THROUGH THE RIDGE
FOR LATER SUNDAY INTO MONDAY SUPPORTED BY WEAK TROUGHING AT THE
SURFACE. CONVECTIVE (THUNDERSTORM) PARAMETERS AT THIS EARLY STAGE
INDICATE A RETURN OF HIGHER DEWPOINTS AHEAD OF THE SURFACE TROUGH
AND INCREASING INSTABILITY. THIS IS ENOUGH FOR A 20 PERCENT POP FOR
THAT TIME PERIOD. FOLLOWING THAT THE RIDGE AMPLIFIES FOR ANOTHER DRY
AND WARMING PERIOD.

TEMPERATURES START OUT AROUND NORMAL THEN UNDER THE RIDGING RISE
EARLY NEXT WEEK WITH HIGHS WELL INTO THE 80S.

&&

.AVIATION...A COLD FRONT ON A KMOT TO KBIS LINE AT 20Z WILL
CONTINUE TO PUSH SOUTH AND EAST...AND BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. A MID LEVEL WAVE OVER SOUTHWEST NORTH
DAKOTA AT 20Z WILL ALSO PUSH EAST. TOGETHER THE FRONT AND THE WAVE
WILL TRIGGER THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WITH
THE HIGHER CHANCES OVER SOUTHEAST NORTH DAKOTA. A CB CLOUD ENTRY
WAS ADDED TO THE KBIS AND KJMS TAFS AS STORMS ARE EXPECTED TO
REMAIN SOUTH AND EAST OF THOSE SITES...BUT CLOSE ENOUGH TO
HIGHLIGHT THE RISK FOR PILOTS.

WITH THE FRONTAL PASSAGE EXPECT A WIND SHIFT TO THE NORTHWEST AND
INCREASE WITH GUSTS TO 25 KNOTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...SHORT TERM
JPM...LONG TERM/AVIATION
Hazardous weather outlook, Aug 18, 3:29 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT THU AUG 18 2011

NDZ001>005-009>013-017-192030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
329 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>023-025-031>037-040>048-050-051-192030-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
329 PM CDT THU AUG 18 2011 /229 PM MDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. WHILE AN
ORGANIZED SEVERE WEATHER EVENT IS NOT EXPECTED...A FEW STRONGER
STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

THE HIGHEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE FAR SOUTH
CENTRAL AND THE SOUTHERN JAMES RIVER BASIN THIS AFTERNOON AND
EVENING. VERY HEAVY RAINFALL LEADING TO FLASH FLOODING IS NOT
EXPECTED AT THIS TIME. HOWEVER...ADDITIONAL LOCALIZED HEAVY
RAINFALL MAY AGGRAVATE THE FLOODING CONDITIONS IN THE JAMES RIVER
BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.